2020 Volume 67 Issue 1 Pages 31-35
We report a case of a 47-year-old woman with hypercalcemia 6 months after discontinuation of denosumab. She underwent right mastectomy for breast cancer and had received aromatase inhibitor and denosumab therapy for 5 years. Thirst, appetite loss, and bilateral ankle pain began few months after cessation of denosumab. She was admitted to the hospital for hypercalcemia and hyperthyroidism 6 months after the last dose of denosumab. Laboratory investigations revealed hypercalcemia, normophosphatemia, normal renal function, and elevated levels of fibroblast growth factor 23 (FGF-23). Serum tartrate-resistant acid phosphatase 5b and urine N-terminal cross-linked telopeptide of type I collagen were both elevated, and bone scintigraphy revealed increase of whole bone uptake. Radiological examinations showed no recurrence of breast cancer or tumors that secrete intact PTH or FGF-23. Hypercalcemia, which lasted for 1 month, was refractory to discontinuation of the aromatase inhibitor, normalization of thyroid hormone levels, saline hydration, and calcitonin administration, but was effectively treated with zoledronic acid. Abnormal uptake on bone scintigraphy and ankle pain both resolved a few months after treatment, and hypercalcemia has not recurred in the ensuing 2 years. In conclusion, we found elevated levels of circulating FGF-23 with hypercalcemia following the discontinuation of denosumab. FGF-23 might be a surrogate marker for massive bone resorption triggered by discontinuation of long-term denosumab treatment.